Arizona, 2011

Wildfire in Arizona, July 1 to 13, 2011

July 1 to 13, 2011 · NWS FGZ · 1 event in 1 county or zone

The Wallow Fire started on May 29, 2011 from an abandoned campfire in the Bear Wallow Wilderness in northern Greenlee County about 24 miles southwest of Alpine, Arizona. The fire spread into Apache County on June first.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Wallow Fire started on May 29, 2011 from an abandoned campfire in the Bear Wallow Wilderness in northern Greenlee County about 24 miles southwest of Alpine, Arizona. The fire spread into Apache County on June first. Red Flag conditions caused fire spreads of 8 and 12 miles on different days. This fire eventually burned 538,049 total acres in eastern Arizona and western New Mexico (15,397 acres in New Mexico). In Apache County, 313,103 acres burned in Apache County (WFO Flagstaff's CWA). Containment (the fire did not spread any more) was achieved by the end of June and the fire was controlled (declared out) on July 13th. Over 6,000 people were employed to fight this fire at a cost of over $100,000,000! It became the largest fire in Arizona history. In all, there were 32 residences destroyed, 5 residences damaged, 4 commercial properties destroyed, 36 outbuildings destroyed, 1 damaged outbuilding, and one vehicle destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 30, 8:50 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 8:50 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
850 PM MST THU JUN 30 2011

.SYNOPSIS...DRY WESTERLY FLOW ACROSS NORTHERN ARIZONA WILL BRING
MOSTLY CLEAR SKIES AND MUCH LIGHTER WINDS ON FRIDAY. OVER THE
WEEKEND...MOISTURE WILL BEGIN TO INCREASE ACROSS THE AREA AS THE
SUMMER MONSOONAL FLOW PATTERN DEVELOPS. AS A RESULT...EXPECT
INCREASING CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE EARLY PART OF NEXT WEEK.

&&

.DISCUSSION...THE STRONG AND GUSTY WINDS THAT AFFECTED MOST OF
NORTHERN ARIZONA TODAY HAVE DIMINISHED TO 5 TO 10 MPH AS LOW
PRESSURE QUICKLY EXITS THE REGION. FOR FRIDAY...MUCH LIGHTER WINDS
ARE EXPECTED...WHICH WILL ALLOW MOISTURE REMAINING JUST TO OUR SOUTH
TO BEGIN SEEPING NORTHWARD...POSSIBLY ALLOWING A FEW HIGH-BASED
THUNDERSTORMS TO DEVELOP OVER THE WHITE MOUNTAINS.

.PREVIOUS DISCUSSION...DRY WESTERLY FLOW TO THE SOUTH OF A LOW
PRESSURE CENTER MOVING THROUGH UTAH HAS SPREAD A MUCH DRIER AIR MASS
ACROSS NORTHERN ARIZONA...WITH MOSTLY CLEAR SKIES ACROSS THE REGION.
MEANWHILE...STRONG FLOW ASSOCIATED WITH THE LOW PRESSURE CENTER WILL
CONTINUE TO BRING WEST TO SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS
AROUND 40 MPH IN NORTHEAST ARIZONA AND A WIND ADVISORY IS IN EFFECT
UNTIL EARLY THIS EVENING. IN ADDITION...A RED FLAG WARNING FOR THESE
STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES IS IN EFFECT.

ON FRIDAY...THE LOW WILL HAVE MOVED WELL EAST OF ARIZONA WITH HIGH
PRESSURE BUILDING EAST OF ARIZONA. THIS WILL BRING MUCH LIGHTER
WINDS AND ALLOW MOISTURE REMAINING JUST TO OUR SOUTH TO BEGIN
SEEPING NORTHWARD AGAIN...AND POSSIBLY ALLOWING A FEW HIGH-BASED
THUNDERSTORMS TO DEVELOP OVER THE WHITE MOUNTAINS.

OVER THE WEEKEND INTO NEXT WEEK...HIGH PRESSURE WILL CONTINUE TO
BUILD OVER THE FOUR CORNERS REGION. THIS WILL ALLOW MOISTURE TO
CONTINUE TO SEEP NORTHWESTWARD WITH INCREASED CHANCES FOR SHOWERS
AND THUNDERSTORMS EACH DAY. A WARM AIR MASS OVER THE REGION WILL
BRING TEMPERATURES SEVERAL DEGREES ABOVE NORMAL OVER THE WEEKEND AS
WELL...WITH TEMPERATURES EXPECTED TO APPROACH EXCESSIVE HEAT WARNING
CRITERIA WITH TEMPERATURES NEAR 110 IN THE LOW ELEVATIONS OF YAVAPAI
AND NORTHERN GILA COUNTIES AS WELL AS THE GRAND CANYON.

&&

.AVIATION...FOR THE 06Z PACKAGE...MOSTLY CLEAR SKIES AND LIGHTER
WINDS ARE EXPECTED FRIDAY WITH WIND SPEEDS REMAINING UNDER 10-15 KT.
AN ISOLATED SHOWER IS POSSIBLE OVER THE WHITE MTNS FRIDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...TONIGHT THROUGH SATURDAY...MUCH LIGHTER WINDS ARE IN
STORE FRIDAY AND SATURDAY AS HIGH PRESSURE BUILDS INTO THE FOUR
CORNERS REGION. FRIDAY WILL REMAIN DRY WITH LOW AFTERNOON RH AND
ONLY A SLIGHT CHANCE FOR A DRY THUNDERSTORM OVER THE WHITE MTNS. BY
SATURDAY...MID LEVEL MOISTURE INCREASES AND BRINGS A BETTER CHANCE
FOR DRY THUNDERSTORMS ACROSS THE AREA.

SUNDAY THROUGH TUESDAY...GENERALLY LIGHT WINDS AND WARM CONDITIONS
ARE FORECAST TO CONTINUE AS THE RIDGE STRENGTHENS NEAR THE FOUR
CORNERS. SOUTHEASTERLY FLOW WILL DRAW MOISTURE NORTHWARD BRINGING
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS FROM SUNDAY ONWARD.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
NONE

PUBLIC..................JVC/DJO
AVIATION/FIRE WEATHER...JVC/MCS

OR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jun 30, 11:00 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1100 PM MST THU JUN 30 2011

AZZ004>018-037>040-010700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1100 PM MST THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A DRY DAY FRIDAY...HIGH PRESSURE BUILDING TO OUR EAST WILL
PUSH MONSOONAL MOISTURE INTO THE STATE. THIS WILL LEAD TO SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING SATURDAY AND SUNDAY...LASTING
INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, White Mountains

When
July 1, 12:00 AM MST to July 13, 6:00 PM MST
Where
White Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

The Wallow Fire entered Apache County around 200 PM on June first. The fire burned a total of 313,103 acres in Apache County. The fire did not spread after June 30th (it was contained). The fire was declared out (controlled) on July 13th. It cost an estimated 58 million dollars to fight the fire in Apache County alone.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336590.